Diabetes - Neuropathy

I have had PN for over a year now and find it very debilitating. I have pins and needles in my legs and arms most days and am taking Gabapentin and a morphine patch 20 mg which I change weekly, all for the pain. It all does work to some degree but when I stress he pain increases especially early hours of the morning. I have also noticed the muscles of my arms and legs are shrinking. I am trying to find out if I do any walking of some distance I suffer that night and just cannot sleep. So does walking create more pain?

6 Replies

  • If you type Metanx in the Pain Concern search site here, you will get comments on how it is helpful to some posters.

  • Ask your dr to attend vit b12 active or Holo Tc ,folate,ferritin,iron,MMA ,Vit d levels.numbness,tingling ,pins & needles can be caused from nerve damage.For vital info visit b12awareness.org

  • Terrynatro.

    Pins and needles in your arms and legs are a top classic sign/symptom of vitamin B12 Deficiency.

    Ask you Doctor for Vitamin B12 bloods to be done and also the bloods suggested by Marylyn.

    On Health Unlocked here there is a forum site for Vitamin B12 Deficiency or Pernicious Anemia patients, the forum community site is called PAS (Pernicious Anemia Society.

    If you do get your bloods done, do ask for a printout of all your bloods done and their ranges too. many of us now ask for our printouts for their personal records. Then pop you blood results and ranges up on the PAS forum site for members to help you forward, it is well known on PAS that Doctors overlook/miss many Vitamin B12 Patients.

  • See a chiropractor. They can give you a second opinion which you can take to a doctor.

    The shrinking muscles could be for a variety of reasons. One reason among many possible is that the nerves into the legs and have been damaged. Another possible reason is that you have a cancer. Another reason could be ??

    You need to see a doctor. If you manage to see a chiropractor then you will have better knowledge with which to discuss your symptoms with a doctor.

    It is worth seeing an Alexander Teacher to see if they can help you walk in a better and more pain free way.

    Hope this helps

  • Hi Terry

    I have had PN for around 7 years now from Type 2 Diabetes. Up to 3 years ago it wasn't that bad, until I had surgery for Bowel Cancer in Nov '13 and spent 28 days in hospital, when I came out I noticed my PN had got worse.

    I then spent another 30 days in another hospital in May '14, during that time the PN spread into my hands and the pain in my feet got a lot worse. I was perplexed as to how it had got worse, the nurses or doctors didn't have any answers for me.

    I didn't find out why till I ended up back in the hospital again, and a doctor did a checklist with me. He asked if I was diabetic, I said yes, he then asked me if i had PN, I said yes, he then said "ok no compression stockings for you then." I asked why and he told me that they make PN worse.

    So all that time they had me wearing compression stockings they were making my PN worse, so bad in fact that I can hardly walk now. You can imagine my anger.

    Anyways sorry for going on, I take Gabapentin and Tramadol for the pain, but in answer to your question about walking creating more pain, it actually can help PN to ease the pain, it used to help mine a lot. Stress does make it worse unfortunately.

    Hope I have helped some.


  • Metanx is not usually covered by insurance unfortunately. But you can just get all the vitamins and supplements in bulk online and at Sams club, etc...... I have had PN since before the diabetes kicked in full force. I wonder if it was from the Levaquin and Cipro I ate by the hundreds due to a weakened immune system. The ultrasensitivity of my toes and feet tend to drive me nuts. I watch my sugar and carbs closely or I will have terrible PN the next day. But I am so injured everywhere that activity takes me out for days!

You may also like...